Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Mar 17, 2021, 3:01 AM CDT for Jefferson County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 3:01 AM CDT (08:01 UTC)
- Expired
- Mar 17, 2021, 3:15 AM CDT
- In force
- 14 min
- Issued by
- NWS Topeka, KS
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WWUS83 KTOP 170801
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
301 AM CDT Wed Mar 17 2021
KSZ026-170815-
Jefferson-
301 AM CDT Wed Mar 17 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON COUNTY...
At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
McLouth.
LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
3904 9528 3913 9532 3925 9518 3913 9518
TIME...MOT...LOC 0801Z 221DEG 18KT 3907 9522
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Mar 16, 11:54 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Mar 16, 11:54 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1154 PM CDT Tue Mar 16 2021 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 233 PM CDT Tue Mar 16 2021 A compact closed low over the Southwest early this afternoon is progged to continue moving eastward across the Southern Rockies this evening before emerging over the Southern Plains late tonight. This system will bring increasing chances for elevated storms tonight and Wednesday with rain changing to snow on the backside of the system late Wed into Wednesday night. Tonight-Wed night...We're still seeing plenty of MUCAPE progged (500- 1500 J/KG) with lengthy 1-6km shear vectors (40-55 kts) after 05-07Z which remain supportive of elevated strong to severe storms with large hail being the primary threat although a few severe wind gusts may also be possible. Areas mainly south of I-70 will have the best chance for a few severe storms. A brief lull is possible during the morning hours but as the mid/upper trough moves into northeast OK, an increasing TROWAL airstream and developing deformation axis should fill in with precipitation. We may come close to wind advisory criteria across portions of north central KS during the afternoon hours with gusts of 30-35 knots possible. The best instability by afternoon should remain south of the area but a strong storm or two may remain possible. We could see some snow try to mix in during the evening and overnight hours but the NAM remains much colder in the surface layer when compared to the SREF/GFS so confidence in accumulating snow remains fairly low at this time. The snowfall forecast was trended upward slightly with around an inch or so possible in the far northeast corner of the forecast area in the vicinity of Brown county with lessor amounts as you move south and west through Manhattan and towards Abilene. Large- scale forcing for subsidence will overspread the region from west to east as we move through the overnight hours with precipitation ending from west to east during the early morning hours on Thursday. Forecast rainfall up to around 2 inches may lead to some flooding concerns given recent moisture over the past week. .LONG TERM...(Wednesday night through Tuesday) Issued at 233 PM CDT Tue Mar 16 2021 Thu-Fri...high pressure will build across the area in the wake of the storm system with clearing expected from west to east. Seasonable temperatures and dry weather conditions are anticipated on Thursday with breezy northerly winds. As high pressure settles over the Great Lakes and Ohio Valley area on Friday, light east and southeast winds will return to northeast Kansas with another mild spring-like day anticipated on Friday with highs in the mid and upper 50s. Sat-Tue...A mid/upper ridge will move eastward across the Appalachians over the weekend while a trough builds across the Rockies. Mild and dry weather should prevail over the weekend with increasing chances for showers and storms as we move into the beginning of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1152 PM CDT Tue Mar 16 2021 An area of showers and thunderstorms were developing southwest of the terminals and will move northeast across the terminals after 6Z. Ceilings will drop below 1000 feet in the next hour or two and remains in the 400 to 800 feet level through the remainder of the TAF period. The elevated thunderstorms will shift northeast of the area by noon Wednesday and then the light rain may mix with or change to snow Wednesday night. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ICT LONG TERM...ICT AVIATION...Gargan
Hazardous weather outlook, Mar 16, 2:57 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS Issued by National Weather Service Wichita KS 257 PM CDT Tue Mar 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-172000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 257 PM CDT Tue Mar 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are forecast to develop after midnight tonight and continue into Wednesday. Some of these storms tonight and early on Wednesday could be strong to severe with large hail being the main hazard although damaging winds will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected to continue Wednesday morning into the afternoon, some of which could be strong to severe producing large hail and damaging winds. With wet soil from recent rainfall, additional rounds of moderate precipitation through Wednesday could lead to flooding of creeks and rivers. Rain may mix with snow becoming all snow across portions northeast Kansas late Wednesday night and into the early morning hours on Thursday. Accumulations around 1 inch may be possible before diminishing on Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 17, 12:38 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL OSAGE CITY 38.64N 95.83W
03/17/2021 E1.00 INCH OSAGE KS PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, Mar 17, 12:53 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1253 AM CDT Wed Mar 17 2021
KSZ039-040-055-170630-
Shawnee-Douglas-Osage-
1253 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE...
NORTHWESTERN DOUGLAS AND NORTHEASTERN OSAGE COUNTIES UNTIL 130 AM
CDT...
At 1253 AM CDT, Doppler radar was tracking a strong thunderstorm near
Overbrook, moving northeast at 35 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Southern Topeka, Lawrence, Carbondale, Eudora, Richland, Overbrook,
Clinton, Lone Star, Pleasant Grove, Clinton Lake, Globe and Berryton.
This includes Kansas Turnpike between mile markers 186 and 204.
LAT...LON 3874 9548 3874 9550 3873 9550 3883 9584
3906 9552 3899 9519 3896 9518 3898 9516
3897 9513 3897 9511 3895 9509 3896 9508
3896 9506 3894 9506
TIME...MOT...LOC 0553Z 231DEG 33KT 3882 9551
GarganLocal storm report, Mar 17, 1:30 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM HAIL 4 NNE DOVER 39.02N 95.92W
03/17/2021 M0.75 INCH SHAWNEE KS PUBLIC
&&Special weather statement, Mar 17, 2:09 AM CDT, 52 minutes before
Special Weather Statement National Weather Service Topeka KS 209 AM CDT Wed Mar 17 2021 KSZ037-038-054-170745- Wabaunsee-Lyon-Morris- 209 AM CDT Wed Mar 17 2021 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MORRIS...SOUTHERN WABAUNSEE AND NORTHWESTERN LYON COUNTIES... At 208 AM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Bushong, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Eskridge. LAT...LON 3869 9616 3870 9648 3889 9642 3887 9595 TIME...MOT...LOC 0708Z 220DEG 21KT 3870 9634
Special weather statement, Mar 17, 2:28 AM CDT, 33 minutes before
Special Weather Statement National Weather Service Topeka KS 228 AM CDT Wed Mar 17 2021 KSZ026-039-170800- Shawnee-Jefferson- 228 AM CDT Wed Mar 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN SHAWNEE COUNTIES UNTIL 300 AM CDT... At 228 AM CDT, Doppler radar was tracking a strong thunderstorm over southern Topeka, moving northeast at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Topeka, Tecumseh, Pauline and Grantville. This includes Kansas Turnpike between mile markers 175 and 185. LAT...LON 3895 9566 3898 9578 3918 9573 3911 9544 TIME...MOT...LOC 0728Z 209DEG 15KT 3900 9569
Special weather statement, Mar 17, 3:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
301 AM CDT Wed Mar 17 2021
KSZ026-170815-
Jefferson-
301 AM CDT Wed Mar 17 2021
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON COUNTY...
At 301 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
McLouth.
LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
3904 9528 3913 9532 3925 9518 3913 9518
TIME...MOT...LOC 0801Z 221DEG 18KT 3907 9522The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:33 PM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Mar 16, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 25 min |
| Mar 16, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 33 min |
| Mar 17, 12:03 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Mar 17, 12:18 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 28 min |
| Mar 17, 12:31 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage, Shawnee | 18 min |
| Mar 17, 12:53 AM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| Mar 17, 2:09 AM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| Mar 17, 2:28 AM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Mar 17, 3:15 AM CDT | Special Weather Statement | TOP | Coffey | 30 min |
| Mar 17, 7:14 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Osage | 2 hr |
| Mar 17, 7:40 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 35 min |
| Mar 17, 9:15 AM CDT | River Flood Warning | TOP | Lyon, Osage | 44 hr |
| Mar 17, 9:16 AM CDT | River Flood Warning | TOP | Anderson | 35 hr |
| Mar 17, 9:27 AM CDT | River Flood Warning | TOP | Franklin | 24 hr |
| Mar 17, 3:11 PM CDT | Winter Weather Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 4 more | 12 hr |
| Mar 17, 4:32 PM CDT | River Flood Warning | TOP | Franklin, Osage | 39 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.